# SDR QMLA2021102720054

- Difficulty date: October 17, 2021
- Submitted: October 27, 2021
- Operation: Air carrier
- Aircraft: N877CR
- Make and model: Urocop EC135T2
- Aircraft serial: 0625
- Aircraft time: 5,831 hours, 20,205 cycles
- System (JASC): 5300 · Fuselage Structure (General)
- Part: Arm
- Part number: L535A4201230
- Condition: Damaged
- Location: Zone 200
- Part time: 5,831 hours, 20,205 cycles
- Stage of operation: AA
- How discovered: V
- Nature of condition: O
- Precautionary procedure: B

## Discrepancy

STRAIGHT & LEVEL FLIGHT, 2300’ MSL, APPROX. 1700’ AGL, NIGHT, PILOT UNDER GOGGLES. A LOUD THUMP WAS HEARD WITH A SIMULTANEOUS IMPACT IN THE AIRFRAME FELT BY ALL 3 CREW MEMBERS. A QUICK SCAN OF ALL INSTRUMENTS SHOWED NO MALFUNCTIONS, ALL SYSTEMS WITHIN NORMAL PARAMETERS. NO UNUSUAL VIBRATIONS OR FLIGHT CHARACTERISTICS NOTED SO PILOT ANNOUNCED SUSPECTED BIRD STRIKE AND DETERMINED THE CLOSEST AIRPORT TO BE NEW HOLSTEIN, WI (8D1) APPROX. 8-10NM NW OF THE AIRCRAFTS CURRENT POSITION. PILOT ANNOUNCED INTENTIONS TO THE CREW AND TURNED TOWARD THE FIELD. MEDIC RADIOED SITUATION AND INTENTIONS TO AIRCOM. VISUAL APPROACH, LANDING, AND NORMAL SHUT DOWN WERE PERFORMED. POST LANDING INSPECTION REVEALED INITIAL IMPACT TO BE THE #2 ENGINE INLET COWL JUST ABOVE THE OPENING TO THE COOLING FAN, CAUSING A CRACK TO THE COWL AND MOST LIKELY A QUICK & MERCIFUL DEMISE OF THE BIRD. HAD THE BIRD IMPACTED SLIGHTLY LOWER IT WOULD HAVE GONE INTO THE COWL OPENING. THE BIRD THEN MADE ITS WAY INTO THE AREA OF THE ROTATING SCISSORS/PITCH CHANGE LINKS WHERE IT WAS RELIEVED OF AT LEAST ONE FOOT & LEG (BECAUSE IT IS STILL NESTLED INTO THE ROTATING SCISSORS) AND A SIGNIFICANT AMOUNT OF BLOOD AND OTHER BODY TISSUE. CURSORY EXAM OF FOOT & LEG INDICATED HIGH LIKELIHOOD OF IT FORMERLY BEING A CANADA GOOSE. HAVING ALREADY DAMAGED THE RIGHT SIDE OF THE AIRCRAFT AND MADE A SIGNIFICANT MESS OF THE ROTOR SYSTEM, THE BIRD DEPARTED THE ROTOR AREA AND MADE ITS WAY BACK TO THE LEFT SIDE OF THE AIRCRAFT WHERE IT IMPACTED THE LEFT SIDE OF THE TAIL (VERT FIN) APPROX. 12” ABOVE AND FORWARD OF THE FENNESTRON OPENING CAUSING YET ANOTHER CRACK. NOT THROUGH YET THOUGH, BECAUSE THE REMAINS HAD YET ENOUGH MASS TO SOMEHOW IMPACT AND SIGNIFICANTLY BEND ONE OF THE FIXED STATORS IN THE FENNESTRON AND LEAVE AN IMPRESSIVE AMOUNT OF BLOOD AS IT FINALLY DEPARTED. THE TAIL ROTOR BLADES THEMSELVES WERE CLEAN AND UNDAMAGED (WITH THE EXCEPTION OF A SINGLE PIN FEATHER).   ***** NOTE THIS AIRCRAFT STILL REMAINS OUT OF SERVICE AT THIS TIME FOR REPAIRS.*****
